Electronic Journal of Probability

Sticky central limit theorems at isolated hyperbolic planar singularities

Stephan Huckemann, Jonathan Mattingly, Ezra Miller, and James Nolen

Full-text: Open access


We derive the limiting distribution of the barycenter $b_n$ of an i.i.d. sample of $n$ random points on a planar cone with angular spread larger than $2\pi$.  There are three mutually exclusive possibilities: (i) (fully sticky case) after a finite random time the barycenter is almost surely at the origin; (ii) (partly sticky case) the limiting distribution of $\sqrt{n} b_n$ comprises a point mass at the origin, an open sector of a Gaussian, and the projection of a Gaussian to the sector's bounding rays; or (iii) (nonsticky case) the barycenter stays away from the origin and the renormalized fluctuations have a fully supported limit distribution-usually Gaussian but not always.  We conclude with an alternative, topological definition of stickiness that generalizes readily to measures on general metric spaces.

Article information

Electron. J. Probab., Volume 20 (2015), paper no. 78, 34 pp.

Accepted: 21 July 2015
First available in Project Euclid: 4 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60B99: None of the above, but in this section
Secondary: 60F05: Central limit and other weak theorems

Frechet mean central limit theorem law of large numbers stratified space nonpositive curvature

This work is licensed under aCreative Commons Attribution 3.0 License.


Huckemann, Stephan; Mattingly, Jonathan; Miller, Ezra; Nolen, James. Sticky central limit theorems at isolated hyperbolic planar singularities. Electron. J. Probab. 20 (2015), paper no. 78, 34 pp. doi:10.1214/EJP.v20-3887. https://projecteuclid.org/euclid.ejp/1465067184

Export citation


  • Aydin, Burcu; Pataki, Gabor; Wang, Haonan; Bullitt, Elizabeth; Marron, J. S. A principal component analysis for trees. Ann. Appl. Stat. 3 (2009), no. 4, 1597–1615.
  • Barden, Dennis; Le, Huiling; Owen, Megan. Central limit theorems for Fréchet means in the space of phylogenetic trees. Electron. J. Probab. 18 (2013), no. 25, 25 pp.
  • Barden, D., Le, H., Owen, M.: Limiting behaviour of Fréchet means in the space of phylogenetic trees. arxiv:1409.7602v1 (2014)
  • Basrak, Bojan. Limit theorems for the inductive mean on metric trees. J. Appl. Probab. 47 (2010), no. 4, 1136–1149.
  • Bhattacharya, Rabi; Patrangenaru, Vic. Large sample theory of intrinsic and extrinsic sample means on manifolds. I. Ann. Statist. 31 (2003), no. 1, 1–29.
  • Bhattacharya, Rabi; Patrangenaru, Vic. Large sample theory of intrinsic and extrinsic sample means on manifolds. II. Ann. Statist. 33 (2005), no. 3, 1225–1259.
  • Billera, Louis J.; Holmes, Susan P.; Vogtmann, Karen. Geometry of the space of phylogenetic trees. Adv. in Appl. Math. 27 (2001), no. 4, 733–767.
  • Gibson, Christopher G.; Wirthmaller, Klaus; du Plessis, Andrew A.; Looijenga, Eduard J. N. Topological stability of smooth mappings. Lecture Notes in Mathematics, Vol. 552. Springer-Verlag, Berlin-New York, 1976. iv+155 pp.
  • Goresky, Mark; MacPherson, Robert. Stratified Morse theory. Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], 14. Springer-Verlag, Berlin, 1988. xiv+272 pp. ISBN: 3-540-17300-5.
  • Hendriks, Harrie; Landsman, Zinoviy. Asymptotic behavior of sample mean location for manifolds. Statist. Probab. Lett. 26 (1996), no. 2, 169–178.
  • Hendriks, Harrie; Landsman, Zinoviy. Mean location and sample mean location on manifolds: asymptotics, tests, confidence regions. J. Multivariate Anal. 67 (1998), no. 2, 227–243.
  • Holmes, S.: Statistics for phylogenetic trees. phTheoretical population biology 63, (2003), 17-32.
  • Hotz, T.; Huckemann, S. Intrinsic means on the circle: uniqueness, locus and asymptotics. Ann. Inst. Statist. Math. 67 (2015), no. 1, 177–193.
  • Hotz, Thomas; Huckemann, Stephan; Le, Huiling; Marron, J. S.; Mattingly, Jonathan C.; Miller, Ezra; Nolen, James; Owen, Megan; Patrangenaru, Vic; Skwerer, Sean. Sticky central limit theorems on open books. Ann. Appl. Probab. 23 (2013), no. 6, 2238–2258.
  • Hotz, T. and Le H. Confidence regions in spiders. Preprint (2014), to appear in phOberwolfach Reports.
  • Huckemann, Stephan. Inference on 3D Procrustes means: tree bole growth, rank deficient diffusion tensors and perturbation models. Scand. J. Stat. 38 (2011), no. 3, 424–446.
  • Nye, Tom M. W. Principal components analysis in the space of phylogenetic trees. Ann. Statist. 39 (2011), no. 5, 2716–2739.
  • Pflaum, Markus J. Analytic and geometric study of stratified spaces. Lecture Notes in Mathematics, 1768. Springer-Verlag, Berlin, 2001. viii+230 pp. ISBN: 3-540-42626-4.
  • Skwerer, Sean; Bullitt, Elizabeth; Huckemann, Stephan; Miller, Ezra; Oguz, Ipek; Owen, Megan; Patrangenaru, Vic; Provan, Scott; Marron, J. S. Tree-oriented analysis of brain artery structure. J. Math. Imaging Vision 50 (2014), no. 1-2, 126–143.
  • Sturm, Karl-Theodor. Probability measures on metric spaces of nonpositive curvature. Heat kernels and analysis on manifolds, graphs, and metric spaces (Paris, 2002), 357–390, Contemp. Math., 338, Amer. Math. Soc., Providence, RI, 2003.
  • Villani, Cédric. Optimal transport. Old and new. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 338. Springer-Verlag, Berlin, 2009. xxii+973 pp. ISBN: 978-3-540-71049-3.
  • Ziezold, Herbert. On expected figures and a strong law of large numbers for random elements in quasi-metric spaces. Transactions of the Seventh Prague Conference on Information Theory, Statistical Decision Functions, Random Processes and of the Eighth European Meeting of Statisticians (Tech. Univ. Prague, Prague, 1974), Vol. A, pp. 591–602. Reidel, Dordrecht, 1977.